Arizona, 2011

Damaging Winds in Arizona, August 27, 2011

August 27, 2011 · NWS PSR · 4 events in 2 counties and zones

Scattered high based thunderstorms developed across southwestern Arizona, including the Yuma area, during the evening hours on August 27th. The storms generated gusty wind in excess of 58 mph which produced some damage across portions of Yuma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered high based thunderstorms developed across southwestern Arizona, including the Yuma area, during the evening hours on August 27th. The storms generated gusty wind in excess of 58 mph which produced some damage across portions of Yuma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 5:06 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 27, 5:06 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
506 PM MST SAT AUG 27 2011

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THROUGH
EARLY NEXT WEEK...AS A STRONG HIGH PRESSURE SYSTEM BECOMES
STATIONARY. AN EXCESSIVE HEAT WARNING IS POSTED FOR THE LOWER
DESERTS OF ARIZONA AND SOUTHEAST CALIFORNIA THROUGH MONDAY EVENING.
ENOUGH MOISTURE COVERS THE REGION FOR A CHANCE OF MAINLY EVENING
THUNDERSTORMS TONIGHT. STORMS WILL BE CAPABLE OF VERY STRONG WINDS
ACCOMPANIED BY BLOWING...ALONG WITH LOCALLY HEAVY RAIN OVER
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. DRIER AIR WILL BEGIN TO
MOVE IN FROM THE WEST SUNDAY AND MONDAY FOR A DOWN TREND IN STORM
CHANCES. COOLER TEMPERATURES WITH MORE MONSOON MOISTURE IS
ANTICIPATED NEXT WEEK.

&&

.DISCUSSION...
THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER THE HIGHER TERRAIN OF CENTRAL ARIZONA THIS AFTERNOON WITH
ISOLATED STORMS ELSEWHERE...INCLUDING JOSHUA TREE NATIONAL PARK AND
THE LOWER DESERTS. GIVEN MOISTURE AVAILABILITY...POSSIBLY AIDED BY
AN UPPER LEVEL DISTURBANCE NEAR THE MEXICAN BORDER...WOULD
ANTICIPATE MORE EXTENSIVE STORM DEVELOPMENT OVER THE NEXT SEVERAL
HOURS...ESPECIALLY OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
HOWEVER...MODEL FORECAST SOUNDINGS INDICATE THERE IS PROBABLY MORE
CIN OVER THE SOUTH-CENTRAL AZ DESERTS THAN FURTHER WEST. ALL AREAS
WILL HAVE POTENTIAL FOR VERY STRONG WINDS WITH LOCALLY HEAVY RAIN
ALSO POSSIBLE OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WHERE
THERE IS BETTER MOISTURE.

SUNDAY THROUGH TUESDAY...NAM AND GFS DIFFER ON HOW QUICKLY MOISTURE
WILL RETREAT EASTWARD WITH THE NAM BEING SLOWER. ANTICIPATE ENOUGH
MOISTURE OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FOR SLIGHT
CHANCE POPS SUNDAY. SLIGHT CHANCE POPS CONTINUE FOR THE
SOUTH-CENTRAL AZ DESERTS WITH LOW END CHANCE OVER ZONE 24. ON
MONDAY...DRIER AIR SPREADS FURTHER EAST. THUS STORM CHANCES DECLINE
FURTHER. ON TUESDAY...THE GFS SHOWS A DEEPENING TROUGH ALONG THE
WEST COAST HELPING TO DRAW MOISTURE NORTHWARD...MAINLY OVER THE
LOWER ELEVATIONS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA. ACCORDINGLY
INTRODUCED SOME LOW END SLIGHT CHANCE POPS THERE. TEMPS WILL REMAIN
WELL ABOVE NORMAL SUNDAY AND MONDAY...AT EXCESSIVE HEAT LEVELS AND
THUS THE WARNING REMAINS IN PLACE. THERE WILL BE SLIGHT COOLING ON
TUESDAY BUT WE WILL BE CLOSE TO EXCESSIVE HEAT THRESHOLDS.

WEDNESDAY THROUGH FRIDAY...
THE STRONG HIGH PRESSURE SYSTEM OVER THE REGION IS FORECAST TO
WEAKEN THIS PERIOD...AND COMBINED WITH ADDITIONAL MONSOON MOISTURE
FROM MEXICO...AFTERNOON TEMPERATURES ARE EXPECTED TO FALL BELOW
EXCESSIVE HEAT WARNING CRITERIA. THE BEST CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS WILL OCCUR OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL AZ. SOUTHEAST CA AND FAR SOUTHWEST AZ WILL BE DRIER AND MORE
STABLE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
STRONGER MOUNTAIN THUNDERSTORMS CONTINUE TO FORM NE OF KIWA/KPHX...
GENERALLY IN A LINE FROM PAYSON TO GLOBE. ANOTHER IMPRESSIVE COMPLEX
SOUTH OF THE AREA EXTENDING FROM AJO TO TUCSON. ANTICIPATE THAT
OUTFLOW PATTERN WILL BE RATHER COMPLEX OVER THE NEXT SEVERAL
HOURS...THROUGH ABOUT 03Z...AS BOUNDARIES NUDGE CLOSER TO THE
AIRFIELDS FROM THE E-NE AND THE S-SW. STILL A POSSIBILITY OF
ISOLATED STORMS PROPAGATING INTO THE VALLEY FROM THE EAST AND CLOSE
TO KIWA...SO WILL CONTINUE TO MONITOR...BUT GUSTY OUTFLOWS ARE THE
BETTER BET.

SOUTHWEST AZ AND SOUTHEAST CALIFORNIA...INCLUDING KIPL AND KBLH...
BETTER CHANCE OF CONVECTION AT BOTH SOUTHEAST CALIFORNIA SITES.
AREAL COVERAGE IS QUESTIONABLE AT THIS POINT BUT I INTRODUCED VCSH
AT BLYTHE LATE THIS AFTERNOON. COULD ALSO SEE SHOWERS AT IPL BUT
STUCK WITH CB\S ONLY AT THIS TIME. CONVECTION SHOULD DISSIPATE
BEFORE MIDNIGHT WITH LIGHT WINDS EXPECTED OVERNIGHT INTO SUNDAY
MORNING.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONTINUED HOT AND FAIRLY DRY CONDITIONS WILL PERSIST THROUGH THE
WEEK WITH WELL ABOVE NORMAL TEMPERATURES EXPECTED. MINIMUM RH VALUES
WILL RANGE FROM THE 20S IN THE EASTERN HIGHER TERRAIN TO THE TEENS
ACROSS THE LOWER DESERTS. WINDS WILL GENERALLY REMAIN LIGHT AND
VARIABLE THROUGH THE PERIOD WITH THE EXCEPTION OF SOME POSSIBLE
GUSTY WINDS DURING THE AFTERNOON HOURS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ/VASQUEZ
AVIATION...MEYERS/LEINS
FIRE WEATHER...WATERS
Hazardous weather outlook, Aug 27, 6:00 AM MST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT AUG 27 2011

AZZ020>023-025>028-CAZ031>033-281300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
600 AM MST SAT AUG 27 2011 /600 AM PDT SAT AUG 27 2011/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
MONDAY...

THE EXCESSIVE HEAT WARNING THROUGH MONDAY COVERS THE DESERTS OF
SOUTHWEST AND SOUTH CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...LIGHTNING...AND
BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT WARNING IS POSTED FOR SUNDAY AND MONDAY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE OVER SOUTHWEST AND SOUTH CENTRAL
ARIZONA. PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...
LIGHTNING...AND BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.

AZZ024-281300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

IN ADDITION...TEMPERATURES WILL BE WELL ABOVE AVERAGE FOR LATE
AUGUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREATS ARE
GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.

CAZ030-281300-
JOSHUA TREE NATIONAL PARK-
600 AM PDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PRIMARY THREATS ARE GUSTY WINDS...HEAVY RAIN...AND
LIGHTNING. IN ADDITION...TEMPERATURES WILL BE WELL ABOVE NORMAL FOR
LATE AUGUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 27, 3:27 PM MST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST SAT AUG 27 2011

AZZ021-272315-
LA PAZ AZ-
327 PM MST SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 415 PM MST

AT 321 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF GLADDEN...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LA PAZ COUNTY...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3388 11362 3405 11353 3395 11334 3376 11337
TIME...MOT...LOC 2227Z 090DEG 5KT 3387 11342

DG
Special weather statement, Aug 27, 5:36 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
536 PM MST SAT AUG 27 2011

AZZ020-021-026-CAZ031-280115-
LA PAZ AZ-RIVERSIDE CA-
536 PM MST SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 615 PM MST/615 PM PDT/

AT 529 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER THE DOME 10 MILES SOUTHWEST OF QUARTZSITE.
THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAIN ARE LIKELY
WITH THIS STORM. MOTORISTS ON INTERSTATE 10 MAY BE AFFECTED BY GUSTY
SOUTH WIND AND LOCALLY DENSE BLOWING DUST.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE
AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3352 11425 3339 11446 3356 11457 3365 11458
      3367 11434
TIME...MOT...LOC 0034Z 180DEG 0KT 3373 11437

DG
Special weather statement, Aug 27, 6:11 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
611 PM MST SAT AUG 27 2011

AZZ023-024-027-028-280230-
PINAL AZ-MARICOPA AZ-
611 PM MST SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 730 PM MST

AT 605 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
GUSTY NORTHEAST WINDS 25 TO 35 MPH ACROSS MUCH OF THE EAST VALLEY.
PATCHY BLOWING DUST WAS REDUCING VISIBILITY UNDER 3 MILES.

GUSTY NORTH TO NORTHEAST WINDS WILL PUSH SOUTHWEST ACROSS NORTHWEST
AND NORTH-CENTRAL PINAL COUNTY THROUGH 7 PM...AND COULD REACH
SOUTHWEST MARICOPA COUNTY BETWEEN 7 AND 730 PM. VISIBILITY COULD
DROP BELOW 1 MILE DUE TO BLOWING DUST. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

ISOLATED THUNDERSTORMS CAN ALSO BE EXPECTED...ESPECIALLY OVER
NORTHWEST AND NORTH-CENTRAL PINAL COUNTY.

LAT...LON 3282 11160 3282 11198 3284 11261 3353 11238 3350 11123
3307 11125
TIME...MOT...LOC 0108Z 106DEG 8KT 3334 11181

DG
Special weather statement, Aug 27, 7:59 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
759 PM MST SAT AUG 27 2011

AZZ024-026>028-280415-
PINAL AZ-YUMA AZ-MARICOPA AZ-
759 PM MST SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EASTERN YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 915 PM MST

AT 754 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR FLORENCE
WEST TO STANFIELD...AND ANOTHER AREA OF STRONG THUNDERSTORMS OVER
SOUTHWEST MARICOPA COUNTY AND EXTREME EASTERN YUMA COUNTY. GUSTY
WINDS IN EXCESS OF 40 MPH... LOCALIZED AREAS OF BLOWING DUST...BRIEF
HEAVY RAIN...AND INTENSE CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
THE STRONGEST STORMS. INDIVIDUAL STORMS WILL MOVE TOWARD THE WEST AT
10 MPH.

LAT...LON 3225 11378 3331 11375 3316 11167 3318 11109
      3279 11164 3278 11223 3253 11223 3254 11336
      3210 11338
TIME...MOT...LOC 0254Z 101DEG 8KT 3292 11181

DG

The radar

The Phoenix radar (KIWA), 138 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 27, 8:52 PM MST
Where
Maricopa County, 5.39 mi ESE of Montezuma
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.050, -113.130

Scattered high based thunderstorms developed over southwestern Maricopa county during the evening hours on August 27th. The storms generated strong and gusty outflow winds. The Oatman RAWS weather station measured a wind gust of 62 mph at 852 pm. The wind gust did not cause any damage.

Thunderstorm Wind, Yuma

When
August 27, 10:10 PM MST to 10:20 PM MST
Where
Yuma County, 3.5 mi S of Blaisdell
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.670, -114.410

Scattered strong thunderstorms moved across portions of southwestern Arizona, including the community of Yuma, during the late evening hours on August 27th. The storms generated gusty and damaging winds, estimated to be in excess of 55 mph. A trained weather spotter one mile north of the Fortuna Foothills reported numerous awnings and shutters damaged or torn from their houses.

Thunderstorm Wind, Yuma

When
August 27, 10:26 PM MST
Where
Yuma County, 1.5 mi SSE of El Pueblecito
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.680, -114.620

Scattered thunderstorms developed in the Yuma area during the late evening hours on August 27th, and the storms generated strong and gusty winds. The official ASOS weather station in Yuma measured a peak wind gust of 50 knots at 1030 pm. The gusty winds also generated areas of dense blowing sand and dust; the Yuma observation reported visibility down to one quarter of a mile in blowing dust.

Thunderstorm Wind, Yuma

When
August 27, 10:30 PM MST to 10:40 PM MST
Where
Yuma County, 1.5 mi SSE of El Pueblecito
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.680, -114.620

Scattered strong thunderstorms moved across the community of Yuma during the late evening hours on August 27th. The storms produced gusty and damaging winds estimated to be in excess of 60 mph. According to Yuma law enforcement personnel, numerous large trees and power poles were blown down across the city. No injuries were reported due to the damaging winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328888, 328889, 328884, 328890.